Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 51, NWS Paducah, KY

July 9, 2004Trigg County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 9, 2004, 8:45 PM CDT for Trigg County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 8:45 PM CDT (01:45 UTC)
Expired
Jul 9, 2004, 11:45 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Trigg County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1469 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1469 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 100144
FFWPAH
KYC221-100445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
845 PM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TRIGG COUNTY IN WESTERN KENTUCKY

* UNTIL 1145 PM CDT

* AT 840 PM CDT...RADAR ESTIMATED RAINFALL RATES APPROACHING TWO 
INCHES AN HOUR JUST SOUTHEAST OF CADIZ...WITH ANOTHER STORM MOVING 
NORTH IN A SIMILAR PATH. THUS...RAINFALL TOTALS WILL LIKELY BE 
BETWEEN TWO AND THREE INCHES WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE CADIZ...CANTON AND ROCKCASTLE

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3695 8768 3667 8772 3671 8801 3688 8815

$$
KH
2 follow-up statements
000 
WGUS73 KPAH 100249
FFSPAH
KYC221-100315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
942 PM CDT FRI JUL 9 2004

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR TRIGG COUNTY UNTIL 1145...

LOCAL DES AND LAW ENFORCEMENT REPORTED THAT WATER WAS OVER AREA 
ROADWAYS IN SOME LOCATIONS...MAINLY NEAR CURULEAN AND JUST SOUTHEAST 
OF CADIZ. RADAR INDICATED RAINFALL TOTALS WERE AVERAGING BETWEEN TWO 
AND THREE INCHES.

AT 945 PM...RADAR INDICATED ANOTHER STORM WAS MOVING INTO SOUTHERN 
TRIGG COUNTY FROM TENNESSEE. THE STORM WILL MOVE NORTHEAST AND INTO 
CHRISTIAN COUNTY AS IT DIMINISHES. THE STORM WILL AFFECT MAINLY 
SOUTHEAST TRIGG.

THEREFORE...WITH FLOODING ALREADY IN PROGRESS AND ANOTHER STORM JUST 
UPSTREAM AND POISED TO MOVE INTO TRIGG COUNTY. THE WARNING WILL 
REMAIN IN EFFECT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

$$

KH
000 
WGUS73 KPAH 100318
FFSPAH
KYC221-100345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT FRI JUL 9 2004

...FLASH FLOOD WARNING IN EFFECT FOR TRIGG COUNTY HAS BEEN 
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE COUNTY 
AND NO LONGER POSE A SIGNIFICANT THREAT TO THE AREA. THIS COMBINED 
WITH THE FACT FLOODWATERS HAVE RECEEDED HAS RESULTED IN CANCELLATION 
OF THE WARNING.

$$

KH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:40 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 2:40 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT FRI JUL 9 2004

.DISCUSSION...

BIGGEST FORECAST CONCERN WILL BE WITH THUNDERSTORM CHANCES...MAINLY
SATURDAY...

MODELS CONTINUE IN FAIRLY GOOD AGREEMENT WITH OVERALL SYNOPTIC
PATTERN THROUGH THE UPCOMING WEEKEND AND INTO NEXT WEEK. H50
WEAKNESS/SHEAR AXIS TO REMAIN SET UP JUST WEST OF THE REGION THROUGH
SATURDAY...BUT WILL RETROGRADE SLOWLY WESTWARD WITH TIME AS THE SERN
U.S. H50 HIGH PRESSURE SYSTEM EVENTUALLY EXPANDS TO THE WEST AND
NORTH. SOOOO...LOOKS LIKE BEST CHC FOR SCATTERED
SHOWERS/THUNDERSTORMS WILL COME DURING THE HEAT OF THE DAY AND EARLY
EVENING SAT WITH THE PROXIMITY OF THE H50 SHEAR AXIS. LIMITING
FACTOR HERE SEEMS TO FAIRLY DRY BOUNDARY LAYERS. FORECAST LCLS FROM
THE NGM ARE AT OR ABOVE 5000 FT SAT AFTERNOON. THUS...WILL UNDERCUT
THE AVN/GFS MOS POPS VALUES CONSIDERABLY. IN FACT...MOST MOS 12 HR
POP VALUES HAVE BEEN WAY ON THE HIGH SIDE IN CONVECTIVE SITUATIONS
DURING RECENT WEEKS. HAVE BEGUN TO LEAN CLOSER TO THE 6 HR POP
VALUES IN CONVECTIVE SITUATIONS.

UPPER LEVEL HIGH IN SE U.S. WILL BUILD NORTHWEST AND LIMIT CHANCES
OF PRECIP SUNDAY AND MONDAY. PRECIP CHANCES WILL EXIST WEST AND
NORTH BUT BELIEVE FORECAST AREA WILL REMAIN DRY. HEAT WILL ALSO
BUILD IN WITH DAYTIME HIGHS NUDGING INTO THE LOWER 90S INTO NEXT
WEEK. WITH DEWPOINTS IN THE 70S...SHOULD SEE HEAT INDICES
APPROACHING 100 DURING THE AFTERNOON.

WILL KEEP MUCH OF THE EXTENDED STATUS QUO...UNTIL THURSDAY...WHEN
MOST EXTENDED GUIDANCE HINTS AT SOMEWHAT OF A BREAKDOWN OF THE SE
U.S. UPPER RIDGE. THIS WOULD LEAD TO ANOTHER FRONT KNOCKING ON THE
DOOR...AND AN INCREASE RISK OF SHOWERS/THUNDERSTORMS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

GM
Hazardous weather outlook, Jul 9, 4:42 AM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT FRI JUL 9 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
442 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING.  DUE TO THE RELATIVELY SLOW STORM MOVEMENT AND ABUNDANT
MOISTURE...LOCALLY HEAVY RAINS MAY ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THROUGH THE
PERIOD...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. COVERAGE
IS EXPECTED TO BE VERY LOW IN MOST CASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PRESLEY

In the hours before

Special weather statement, Jul 9, 5:49 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CDT FRI JUL 9 2004

ILZ077-078-083-INZ081-085-086-092345-
EDWARDS IL-GIBSON IN-POSEY IN-VANDERBURGH IN-WABASH IL-WHITE IL-
549 PM CDT FRI JUL 9 2004

...SMALL HAIL AND WIND GUSTS OF 40 TO 45 MPH POSSIBLE WITH
ISOLATED THUNDERSTORMS...

STRONG THUNDERSTORMS WILL MOVE THROUGH GIBSON COUNTY INDIANA AND
WABASH COUNTY ILLINOIS THROUGH 630 PM. THESE STORMS ARE CAPABLE OF
PRODUCING SMALL HAIL...STRONG WIND GUSTS...DEADLY LIGHTNING...AND
RAINFALL RATES OF AN INCH PER HOUR.

LOOSE OBJECTS LEFT OUTDOORS MAY BE TOSSED ABOUT...IN ADDITION...
SMALL TREE LIMBS MAY BE BROKEN OFF AND WEAKENED TREES MAY FALL.

IF YOU ARE IN THE PATH OF THESE STORMS...REMAIN INSIDE A STURDY
BUILDING FOR SHELTER.

HOOPER
Special weather statement, Jul 9, 5:50 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CDT FRI JUL 9 2004

MOZ100-107>109-092345-
BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO-
550 PM CDT FRI JUL 9 2004

...SMALL HAIL AND WIND GUSTS OF 40 TO 45 MPH POSSIBLE WITH
ISOLATED THUNDERSTORMS...

STRONG THUNDERSTORMS WILL MOVE THROUGH RIPLEY AND CARTER COUNTIES
THROUGH 630 PM. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...
STRONG WIND GUSTS...DEADLY LIGHTNING...AND RAINFALL RATES OF AN INCH
PER HOUR.

LOOSE OBJECTS LEFT OUTDOORS MAY BE TOSSED ABOUT...IN ADDITION...
SMALL TREE LIMBS MAY BE BROKEN OFF AND WEAKENED TREES MAY FALL.

IF YOU ARE IN THE PATH OF THESE STORMS...REMAIN INSIDE A STURDY
BUILDING FOR SHELTER.

HOOPER

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.